Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 20, 2004, 5:40 PM MDT for Natrona County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 5:40 PM MDT (23:40 UTC)
- Expired
- May 20, 2004, 6:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 177 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
207 WUUS55 KRIW 202340 SVRRIW WYC025-210030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 539 PM MDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING THIS INCLUDES THE CITIES OF...EVANSVILLE...CASPER * UNTIL 630 PM MDT * AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PARADISE VALLEY...MOVING TOWARDS CASPER...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... I25 EXIT 191 AROUND 545 PM MDT EVANSVILLE AROUND 550 PM MDT EDNES K WILKINS STATE PARK AROUND 555 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4284 10652 4271 10635 4281 10609 4317 10610 $$ C. BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:38 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 20, 2:38 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 238 PM MDT THU MAY 20 2004 .TONIGHT THROUGH SUNDAY... UPPER LEVEL SOUTHWEST FLOW OVER WYOMING THIS AFTERNOON. MAIN UPPER LEVEL LOW BACK OVER NORTHEAST CA AND NORTHWEST NV. SHORT WAVE ENERGY ALONG WITH SOME JET DYNAMICS RESULTING IN SCT TSTMS ACROSS CENTRAL AND WESTERN WYOMING. ALSO...LAPS DATA INDICATES CAPES OF 500 TO 1000 J/KG ACROSS FREMONT...SOUTHERN SUBLETTE AND WESTERN SWEETWATER COUNTIES. GOING WITH SCT EVENING POPS ACROSS THE ENTIRE CWFA THIS EVENING...MOST NUMEROUS ACROSS SOUTH AND WEST. A FEW STORMS WILL PROBABLY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAIN. UPPER LEVEL LOW TO OUR WEST...BEGINS TO SHEAR OUT AND UPPER LEVEL FLOW TURNS WESTERLY BY SATURDAY. SFC BOUNDARY EAST OF THE DIVIDE WILL LIFT NORTH ON FRIDAY AND SATURDAY. GOING WITH SCT POPS ACROSS THE NORTHERN CWFA ON FRIDAY WITH DIRER AIR WORKING IN ACROSS THE SOUTH...AND MAINLY ISOLD POPS FOR FRIDAY NIGHT. WILL GO WITH SCT POPS ACROSS THE MOUNTAINS AND NORTHERN CWFA ON SATURDAY AS WEAK BOUNDARY STILL ACROSS THE NORTH ALONG WITH SOME 7-3H VERTICAL MOTION. INCREASING UPPER LEVEL FLOW BEGINS TO ADVECT DRIER AIR INTO THE AREA ON SUNDAY...BESIDES SCT POPS ACROSS THE NORTHWEST AND BIG HORNS. ALSO SFC AND 700 MB GRADIENTS TIGHTEN...SO SOME WINDY WX... ESPECIALLY WIND CORRIDOR FROM RKS TO CPR. .SUNDAY NIGHT THROUGH THURSDAY... MEDIUM RANGE MODELS IN GOOD AGREEMENT NOW TAKING ENERGY DIVING DOWN FRONT OF 140W RIDGE ACROSS NW U.S. SUNDAY AND EVENTUALLY CUTTING OFF LOW OFF COAST BY MID-WEEK. NORTHERN STREAM SHORTWAVE TO LIFT NORTH OF AREA SUNDAY AFTERNOON WITH WYOMING UNDER DRIER WESTERLY FLOW. GFS MORE DOMINANT WITH THE WESTERLIES AFTERWARDS THAN ECMWF BRINGING CLIPPER SHORTWAVE ACROSS NORTH MONDAY NIGHT WITH DRIER WNW FLOW PREVAILING AFTERWARDS. ECMWF SOLUTION WOULD LEAVE THE DOOR OPEN FOR SHORTWAVES EJECTING FROM LOW OFF CALIFORNIA COAST AND BETTER CHANCE AT CONVECTION. WILL KEEP SLIGHT CHANCE POPS ACROSS FAR NORTH WHERE MEAN FRONTAL POSITION PROGGED TO HANG AROUND THROUGH THE PERIOD. TEMPERATURES WOULD BE SEASONABLY COOL IN GFS PATTERN AND WARMER IN THE ECMWF AND WILL TREND MORE TOWARD GFS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && MC/AEM
Hazardous weather outlook, May 20, 5:01 AM MDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 501 AM MDT THU MAY 20 2004 WYZ001>020-022>030-211100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 501 AM MDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT. SPOTTERS ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. AEM
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.